Thunderstorm Wind, Sherman
- When
- June 17, 2:00 PM MST
- Where
- Sherman County, 12 mi NNE of Goodland
- Measured
- 65 kt (75 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.517, -101.633
The winds knocked down powerlines and damaged a few trees.
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:08 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 208 PM MDT SUN JUN 17 2001 ...CHALLENGE THIS FORECAST PERIOD WILL BE TSTMS 3RD/4TH PERIODS... MID LVL SUBSIDENCE WORKING INTO W SECTIONS OF GLD CWA THIS AFTN. WL WATCH BLDG CU OVER COLORADO COUNTIES BUT THEY SHOULD HAVE DIFFICULT TIME SURVIVING WITH CAP ALOFT. STILL LOOKING AT DRYLINE ACROSS E PARTS OF FA WITH SFC DEWPOINTS GENERALLY IN 40S BEHIND BOUNDARY. STILL HAVE DECENT INSTABILITY...SPCLY E OF THIS LINE. WL THROW IN ISOLD TSTMS NEAR DRYLINE BUT NOT MUCH UPPER LVL SUPPORT OR MOISTURE FOR MORE THAN THAT LATER THIS AFTN OR EVE. WARM NIGHT ON TAP ACROSS HIGH PLAINS AS BREEZY SLY WINDS PRECEDE COLD FRONT ON MONDAY. TIMING OF FRONT AND CHANGE IN WIND DIR IS CRITICAL IN FORECASTING HIGHS ON MONDAY. FEEL FA WL BE UNDER WLY SFC COMPONENT EARLY MONDAY...THEN SWITCH MORE TO THE NE PER ETA. THIS WL SLOW DOWN AMOUNT OF WARMING BY AFTN...BUT MOST LOCATIONS SHOULD STILL REACH 90S UNDER HOT JUNE SUN. IMPRESSIVE 700MB UVVS FORECAST BY 00Z TUE OVER CWA WITH STEEPENING LAPSE RATES FROM W TO E. MOISTURE FINALLY EXPECTED TO INCREASE IN LOWER TO MID LVLS. WITH TEMPS INTO 90S...SHOULD HAVE IMPRESSIVE CAPES BY MONDAY EVE. MODELS ALSO HINT ON A WEAK DISTURBANCE IN THE ZONAL FLOW ALOFT WHICH MAY FIRE OFF A FEW STORMS OVER E COLORADO BY AFTN BEFORE MOVG INTO NW KANSAS/SW NEBRASKA DURING THE EVE. EVEN WITH BEST UPPER LVL DYNAMICS REMAINING N OF CWA...STILL FEEL CONFIDENT TO GO LIKELY POPS IN 3RD PERIOD. WL NOT MENTION SVR AT THIS TIME. PERSISTENT LOW LVL UPSLOP FLOW FROM MONDAY NGT INTO TUESDAY GENERATING LIFT FOR SHOWERS AND TSTMS. ANY CONVECTION THROUGH TUESDAY EVE SHOULD BE ELEVATED AS AIRMASS TO BE MORE STABLE IN THE LOW LVLS BEHIND STRONG FRONT. WL INCREASE POPS SLGTLY OVER GUIDANCE IN PERIODS 3 AND 4...THEN FOLLOW AVN SOLN BEYOND THAT TIME. ANOTHER WEAK DISTURBANCE TO AFFECT CWA AS UPPER LVL FLOW BECOMES MORE NWLY BY WEDNESDAY. FRONT COULD MOVE BACK ACROSS FA ON WEDNESDAY AS WARM FRONT WHICH WOULD PROVIDE TRIGGER. THEREFORE...WL MENTION SCT TSTMS ON WED. REST OF EXTENDED LOOKS DRY AS H7/H5 RIDGE BUILDS OVER ROCKIES. AFTER A SHORT TEMP REPRIEVE...LOOKS LIKE 90S TO RETURN IN LATTER PART OF EXTENDED FCST. .GLD...NONE. KPL
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT SUN JUN 17 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE REGION THROUGH THIS EVENING. EVEN THOUGH AFTERNOON HEATING WILL RESULT IN AN INCREASINGLY UNSTABLE ATMOSPHERE...LOW LEVEL MOISTURE WILL BE LIMITED GENERALLY WEST OF A MCCOOK NEBRASKA TO OAKLEY KANSAS LINE. EAST OF THIS LINE MOISTURE AND INSTABILITY WITH BE MORE FAVORABLE FOR ISOLATED THUNDERSTORMS TO FORM. BEST UPPER LEVEL SUPPORT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FURTHER NORTH INTO NEBRASKA. ANY STORMS THAT DEVELOP LATE THIS AFTERNOON INTO THIS EVENING SHOULD NOT BECOME SEVERE. LAMMERS
The Goodland radar (KGLD), 18 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
The winds knocked down powerlines and damaged a few trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253313, 5253314, 5253312, 5253315.